The Most Overactive Thyroid Ever?
Chong Lim, Emma Deeks, Agnieszka Falinska, Rashmi Kaushal
We describe the case of a 39 year old man of mixed Indian heritage who presented to neurology in 2008 with a 3 year history of intermittent left sided body numbness, Proximal myopathy and a two week history of severe agitation.
His relevant past medical history at that time included an episode of psychosis requiring a sectioning order in 2007 where he spent 3 months on a psychiatric unit. He was diagnosed later with an anxiety disorder.
On examination, he was tachycardic, anxious and sweating. He also had a tremor and brisk reflexes. Investigations confirmed thyrotoxicosis (free thyroxine of 28.5 and a reduced TSH count of <0.04). He was started on carbimazole 5mg BD and repeat bloods a month later showed a high normal free thyroxine of 22 and a reduced TSH of <0.04. He was referred to the endocrine team but was lost to follow up.
In early 2010 he re-presented to neurology outpatients again with the same complaints, and reported that he had stopped taking his carbimazole shortly after he was seen in 2007. He had recovered from his anxiety and investigations confirmed that he was euthyroid with a free thyroxine level of 12.7 and a TSH of 0.07. In August 2010, he was arrested after becoming agitated and assaulting his partner and also a police officer. He had become very paranoid and his family (wife and 4 children) were afraid to be around him. He had severe insomnia and did not sleep for up to 4 days at a time.
He was brought to A&E by the police where he was found to be tachycardic, with a fine tremor. He had lid retraction, lid lag, and exophthalmos with chemosis. His thyroid was diffusely enlarged with an audiable bruit. He was agitated and having difficulty with speech. On his shins was pre tibial myxoedema which was diagnosed on this occasion to be cellulitis.
Patient’s TSH receptor antibody level was 86% (Ref: 0 -16%) and a total T3 of >800 (Ref: 97 – 219), free T4 66.9 (10.3 – 23.2) and free T3 > 16.9 in Sept 2010.
Despite increasing his carbimazole to 40mg QDS, one month later he was found to have a free T4 level of 90.6, free T3 > 16.9 and a TSH of <0.04. His carbimazole was increased to 60mg QDS. Patient still remained very agitated and became abusive. His thyroid uptake scan showed diffuse increased tracer uptake throughout the thyroid, in keeping with Grave’s Disease and he has now been referred for urgent radioiodine treatment. Post radio iodine treatment, patient still remains thyrotoxicosis. Patient was started on carbimazole.
Thyrotoxicosis, along with its physical manifestations, can be associated with several psychiatric symptoms, including confusion, anxiety, and agitated depression. In severe cases, serious manifestations, including impairment in memory, orientation, and judgment; manic excitement; delusions; and hallucinations have been reported. The true incidence of neuropsychiatric symptoms in the population of people who suffer from thyrotoxicosis is difficult to estimate, since no definitive study using objective diagnostic criteria exists. 1
Pre-tibial myxoedema is a rare complication of grave’s disease. (0.5%). Typically appears as raised, discoloured, and indurated lesions on the front or the back of the legs, or dorsum of the feet. 2